Trouble in Tennessee! VA OIG confirms that malpractice at the Memphis VA emergency room contributed to the deaths of 3 veterans!
The VA OIG has released an investigation that confirms medical malpractice was responsible for the deaths of 3 veterans at the Memphis Tennessee VA. The substandard medical care that led to the deaths of these veterans all took place in the emergency department. In the first case, the veteran was administered a drug that he had a documented allergy to. He died 8 days later. In the 2nd case, a veteran was found not breathing and unresponsive in the emergency department; a subsequent review revealed that his monitoring equipment had stopped functioning forty minutes before he was found unresponsive. This veteran died 13 days later. A 3rd veteran was admitted to the emergency room with signs and symptoms that should’ve resulted in more aggressive management. Due to a combination of mistakes in the emergency department there was a tremendous delay in diagnosing the fact that there was bleeding occurring in the patient’s brain. He died the next day.
These are the OIG’s descriptions of the cases:
Patient 1. The patient arrived at the facility ED complaining of back and neck pain. The ED triage1 nurse documented in the EHR that the patient’s condition was non-urgent, listed the patient’s allergies, including aspirin, and indicated that the allergies were verified with the patient. A physician’s progress note entered approximately 3½ hours later made no mention of allergies. The physician ordered ketorolac (a non-steroidal anti-inflammatory pain medication) to be administered intramuscularly for the patient’s back pain. This medication is contraindicated for patients with an allergy to aspirin. The physician’s order for ketorolac was hand-written rather than being entered into the EHR as required by local policy. Entering the order electronically would have generated an alert that the medication was contraindicated due to the patient’s drug allergy. A few minutes after the physician wrote the order, a staff member administered the ketorolac, and the patient was discharged from the ED approximately 10 minutes after receiving the medication. An hour later the patient returned to the ED by ambulance in full cardiac and respiratory arrest. A different physician saw the patient and noted the drug allergy. The patient had a breathing tube inserted, was placed on a ventilator, and was transferred to the Medical Intensive Care Unit (MICU). The patient died 8 days later after the family agreed to discontinue life support
Patient 2. The patient arrived at the facility ED complaining of back pain described as “10” on a scale of 0 (no pain) to 10 (unbearable pain). A physician saw the patient and hand-wrote orders for hydromorphone (a narcotic pain medication) 2 mg to be administered intravenously2 (IV), ondansetron (an anti-nausea medication) 4 mg IV, lorazepam (a tranquilizer) 1 mg IV, and dexamethazone (a potent steroid medication with anti-inflammatory properties) 4 mg IV). Both hydromorphone and lorazepam have sedating properties.
The patient was in a “Level 2” ED bed, not in the main ED area. The patient rooms in this area are not visible from the main ED and do not have bedside electrocardiographic, oxygen saturation, or vital signs monitors connected to the central monitoring system in the main ED. The patient was connected to a portable oxygen saturation monitor that should alarm if there is a critical change in oxygen saturation level; however, staff would have to be within hearing range of the monitor since it was not connected to a centralized monitoring system. According to the EHR, the registered nurse (RN) checked on the patient 45 minutes after administering the medications and found him to be unresponsive and not breathing. ED staff began resuscitation efforts, a breathing tube was inserted, and the patient was placed on a ventilator. He was transferred to the MICU, where he remained in a coma until he died 13 days later. A retrospective review by the facility revealed that the oxygen saturation monitor had stopped recording data approximately 40 minutes before the patient was found unresponsive.
Patient 3. The patient had a history of frequent hospitalizations and complex medical issues, including hypertension, diabetes, congestive heart failure, and end stage renal disease requiring dialysis. The patient arrived at the facility ED complaining of shortness of breath and eye pain. He was noted to have an extremely elevated blood pressure and an ED physician entered an order in the EHR for hydromorphone 1 mg IV and hydralazine (a vasodilator3) 20 mg IV. Approximately one hour later, a nurse documented that the patient was confused, but a subsequent note stated that he was alert and oriented. EHR progress notes reflected that the RN notified the physician that the patient’s blood pressure readings remained very high, but there is no notation that the physician was alerted about the patient’s confusion. A second dose of hydralazine was administered about two hours after the first dose, and the physician documented about an hour after the second dose that the patient was “improving slowly.” Shortly afterwards, another physician came on duty and documented that patient was awaiting admission to an inpatient unit. About an hour later, the RN documented that the patient again complained of eye pain. A few minutes after that, the patient was found unresponsive. A CT scan4 detected bleeding in the patient’s brain. A breathing tube was inserted and the patient was placed on a ventilator in the ED, transferred to the MICU approximately 4 hours later, and died the following day.
These are the OIG’s findings:
We substantiated that a patient was administered a medication in spite of a documented drug allergy, and had a fatal reaction. Another patient was found unresponsive after being administered multiple sedating medications. A third patient had a critically high blood pressure that was not managed aggressively, and experienced bleeding in the brain approximately 5 hours after presenting to the ED.
We found that the facility took actions as required by VHA in response to the unexpected patient deaths, but noted that implementation of action plans developed through RCAs was delayed and incomplete.
We found inadequate monitoring capabilities for patients in some ED rooms, an issue identified during our site visit last year.
We also found that nursing ED-specific competency assessments had not been completed.
This is the link to the complete report: